Share Facebook
Crohn's Disease Forum » Treatment » Prednisone/Entocort » When to Take Prednisone?


10-12-2013, 09:35 PM   #1
College Student
 
Join Date: Oct 2013
When to Take Prednisone?

I just started this medication, and I was wondering when I should take it? My doctor told me absolutely NOTHING.
Right now I am taking 40mgs.

Should I split the dose? Or take it all at once? When should I even take it?

And my main question.. Will taking this drug at different times, or the same time, cause me to have more or less side affects? I have none yet, but I am totally freaked out because of the horror stories of moon face and weight gain.

HELP!
10-12-2013, 09:39 PM   #2
nogutsnoglory
Moderator
 
nogutsnoglory's Avatar
 
Join Date: Sep 2009
Location: New York

My Support Groups:
I think its important to find out from your doctor or pharmacist what they intended.

Didn't your pharmacy print directions on the label?
10-12-2013, 09:43 PM   #3
Catherine
Moderator
 
Catherine's Avatar
 
Join Date: Jan 2012
Location: Melbourne, Victoria, Australia

My Support Groups:
My daughter always took it in one dose in the morning.
__________________
Catherine
Mother of Sarah dx aged 16, Jan 2012
DX - CD 1/12, asthma
Small bowel to small bowel fistula

Meds: ), azathioprine 200mg, Mesalazine 1.2g x 2, seretide 250 x 2 (asthma), ventolin (as needed)

Currently no supplements.

Has previously taken Multi B, Caltrate, B12 & Iron

Prednisolone (from 30 mg 01/02/2012 to 17/06/2012, 30mg 24/10/12-28/12/12, 50mg 24/1/13-27/4/13)
10-12-2013, 09:46 PM   #4
College Student
 
Join Date: Oct 2013
No. My doctor just told me to take 40mg a day. As for my pharmacist, the label only states when I need to start tapering off.

I'm worried about the insomnia I've been having. I have heard that taking one dose early in the morning helps with this.
10-12-2013, 10:31 PM   #5
DustyKat
Super Moderator
 
DustyKat's Avatar
 
Join Date: May 2010
Location: New South Wales, Australia
Definitely take it in one dose and in the morning. I think most people find doing it this way helps stave off the insomnia side of things.

The main thing with Prednisone is to continue taking the drug until your taper is complete. It can be dangerous to stop the medication cold turkey once it has been taken for longer than a week as your adrenal glands need time to kick back into action and start producing their own cortisol.

Dusty. xxx
__________________
Mum of 2 kids with Crohn's.
10-13-2013, 04:59 AM   #6
UnXmas
Banned
 
Join Date: Oct 2012

My Support Groups:
I found it made no difference whether I took it early in the morning or not - I got insomnia either way and needed sleeping pills - but I might have been an anomaly in this respect.

The time you take it shouldn't make too much difference in most other aspects, if your doctor didn't specify and the label doesn't specify then perhaps he didn't think it that important, though he really should have told you and you'd be perfectly entitled to contact him and check. What dosage is each individual pill?

Moonface and weight gain, if they're going to happen, will happen regardless of when you take the pred and whether or not you split the dose. Though don't get anxious unnecessarily - I didn't gain any weight on prednisone. You can avoid most of the weight gain if you can keep your diet the same as most of the weight people gain on pred is from eating more due to increased appetite - the drug itself doesn't cause weight gain other than a bit of water retention.

The only other issue with the timing of the dose is that missing a dose has more consequences for prednisone than most other drugs. If you forget to take it you might start to feel ill pretty quickly. So if remembering to take pills is an issue for you, you might want to think about what would be the best way to help you remember (e.g. I kept the pills by my laptop, and since I put my laptop on in the morning, I'd see the pills there and be reminded to take them each morning). I think I've read that taking prednisone with food makes it easier on the stomach for some people, which is the case with quite a lot of meds.
10-13-2013, 09:53 AM   #7
Rebreb
 
Join Date: May 2013
Location: Guelph, Ontario

My Support Groups:
I take it in the morning. And always with a little bit of food because it makes me very nauseus.
10-17-2013, 06:31 PM   #8
vz101
 
Join Date: Jul 2012
Location: Fort Wayne, Indiana
I take mine as early as possible in the morning and with food. Also sometimes use benadryl to counteract the insomnia.
__________________
Current Meds:Humira, Entocort, B-12 Injections, Venifur Infusions, Protonix, Zofran, Vicoden, Tramadol, Folic Acid
Multivitamin, Phenegran, Hyoscamine

Meds Tried: Remicade (3 years), Imuran (5 years), Pentasa (5 years), Dyclomine,

Disease: Stricturing Crohn's

Surgeries: 2000 Misdiagnosed for and Surgically removed Appendix. 2001 Fistula and small/Large Bowel Resection.
2008 Small Bowel Resection
2009 Small Bowel Resection
2010 Small Bowel Resecton
10-17-2013, 06:38 PM   #9
sickofcrohns
Senior Member
 
sickofcrohns's Avatar
 
Join Date: Aug 2012
Location: Toronto, Canada
If you're getting an upset stomach, you can split the dose. Otherwise, take it in the morning so that it will interfere minimally with your sleep cycle. (It does tend to make people hyper!)

Splitting the dose or taking it all at once has no effect on moon face or weight gain, alas.
10-20-2013, 01:49 PM   #10
hyperbole
 
hyperbole's Avatar
 
Join Date: Oct 2013
Location: UK
Personally, I taken it in the morning as if I take it after midday I have real trouble sleeping, even if it's only 5mgs.
And it's just easier to take it all at once, so you don't forget.
Reply

Crohn's Disease Forum » Treatment » Prednisone/Entocort » When to Take Prednisone?
Thread Tools


All times are GMT -5. The time now is 02:29 AM.
Copyright 2006-2017 Crohnsforum.com